Alert archive / Michigan / Frost Advisories in 2014

Frost Advisory 7, NWS Grand Rapids, MI

October 9, 201419 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Oct 9, 2014, 3:00 PM EDT for 19 counties in Michigan. It took effect at Oct 10, 2014, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2014, 3:00 PM EDT (19:00 UTC)
In effect from
Oct 10, 2014, 2:00 AM EDT
Expired
Oct 10, 2014, 8:00 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WWUS73 KGRR 091900
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT THU OCT 9 2014

MIZ037>040-043>046-050>052-056>059-064>067-100300-
/O.NEW.KGRR.FR.Y.0007.141010T0600Z-141010T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING
300 PM EDT THU OCT 9 2014

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

HAZARDOUS WEATHER...

 * AREAS OF FROST DEVELOPING DURING THE EARLY MORNING HOURS FRIDAY.

 * TEMPERATURES FALLING INTO THE LOWER TO MIDDLE 30S DURING THE
   EARLY MORNING HOURS FRIDAY. 

IMPACTS...

 * PLANTS AND SENSITIVE VEGETATION COULD BE DAMAGED.

 * EXTRA PRECAUTIONS SHOULD BE TAKEN TO PROTECT SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

LAURENS
2 follow-up statements
705 
WWUS73 KGRR 100152
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
952 PM EDT THU OCT 9 2014

MIZ037>040-043>046-050>052-056>059-064>067-101000-
/O.CON.KGRR.FR.Y.0007.141010T0600Z-141010T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING
952 PM EDT THU OCT 9 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

HAZARDOUS WEATHER...

 * AREAS OF FROST DEVELOPING DURING THE EARLY MORNING HOURS 
   FRIDAY.

 * TEMPERATURES FALLING INTO THE LOWER TO MIDDLE 30S DURING THE
   EARLY MORNING HOURS FRIDAY. ISOLATED LOCATIONS MAY HAVE LOWS IN
   THE UPPER 20S.

IMPACTS...

 * PLANTS AND SENSITIVE VEGETATION COULD BE DAMAGED.

 * EXTRA PRECAUTIONS SHOULD BE TAKEN TO PROTECT SENSITIVE 
   VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

WDM
620 
WWUS73 KGRR 101212
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 AM EDT FRI OCT 10 2014

MIZ037>040-043>046-050>052-056>059-064>067-101315-
/O.EXP.KGRR.FR.Y.0007.000000T0000Z-141010T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING
812 AM EDT FRI OCT 10 2014

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Oct 9, 2:06 PM EDT, 54 minutes earlier.

Area forecast discussion, Oct 9, 2:06 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT THU OCT 9 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 323 AM EDT THU OCT 9 2014

FAIR WEATHER WILL CONTINUE INTO THE WEEKEND WITH FROST AND
FREEZING TEMPERATURES EXPECTED FRIDAY AND SATURDAY MORNINGS. RAIN
COULD ARRIVE LATE IN THE WEEKEND AND CONTINUE INTO EARLY NEXT
WEEK.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 323 AM EDT THU OCT 9 2014

FAIR WEATHER THROUGH THE NEAR TERM AS SPRAWLING SFC HIGH BUILDS IN.
FROST AND FREEZING TEMPERATURES ARE EXPECTED BOTH TONIGHT AND
FRIDAY NIGHT WITH COLDER TEMPERATURES MORE LIKELY FRIDAY NIGHT AS
SFC HIGH IS CENTERED CLOSE TO LOWER MICHIGAN ALLOWING BETTER
RADIATIONAL COOLING CONDITIONS. MAY NEED A FROST ADVISORY TONIGHT
ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. WILL PROBABLY NEED
A FROST ADVISORY ACROSS MUCH OF THE FORECAST AREA FRIDAY NIGHT
ALONG WITH A FREEZE WARNING ACROSS THE NORTH.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 323 AM EDT THU OCT 9 2014

A SLIGHT DELAY IN THE CLOUDS SEEMS LIKELY NOW FOR SATURDAY NIGHT
WHICH COULD RESULT IN ANOTHER FROSTY OVERNIGHT.

OTHERWISE THE MAIN FOCUS THROUGH THE EXTENDED PERIODS WILL BE THE
DEEPENING UPPER TROUGH OVER THE MIDDLE OF THE NATION.  AS A RESULT
GULF MOISTURE WILL INCREASE SUNDAY AND MONDAY OVER THE GREAT LAKES.
A WARM FRONT SHOULD DEVELOP OVER THE OHIO VALLEY SUNDAY AND SOME
OVERRIDING PCPN COULD BE SEEN STARTING SUNDAY AFTERNOON OR SUNDAY
NIGHT.

AN INCREASINGLY EFFICIENT PCPN MAKER IS EXPECTED INTO MONDAY
AFTERNOON/NIGHT AS A COLD FRONT MOVES OVER THE AREA AND SHOULD HELP
FOCUS THE PCPN.  WE COULD SEE SOME DECENT RAINFALLS ALONG WITH SOME
THUNDER IN THIS TIME PERIOD.

AFTER A DAY WITH ABOVE NORMAL TEMPS ON MONDAY...IT SHOULD TURN
COOLER FOR TUESDAY AND WEDNESDAY AS THE SYSTEM DEPARTS.  HOWEVER THE
RAIN COULD LINGER AS THE UPPER TROUGH APPEARS TO NOT COME THROUGH
UNTIL TUESDAY NIGHT.  WEDNESDAY SHOULD FINALLY DRY OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 205 PM EDT THU OCT 9 2014

HIGH CONFIDENCE IN VFR CONDITIONS CONTINUING THROUGH FRIDAY
AFTERNOON. NORTHWEST SFC WINDS GUSTING OCCASIONALLY TO 20 KTS THIS
AFTERNOON WILL DIMINISH QUICKLY TO 5 KTS OR LESS AFTER 22-23Z.

&&

.MARINE...
ISSUED AT 323 AM EDT THU OCT 9 2014

WINDS AND WAVES WILL BE DECREASING AS HIGH PRESSURE BUILDS IN. THE
SMALL CRAFT ADVISORY WILL CONTINUE INTO THE AFTERNOON. LIGHT WINDS
AND FLAT WAVES ARE EXPECTED FRIDAY AND INTO SATURDAY AS HIGH
PRESSURE BUILDS IN.

&&

.HYDROLOGY...
ISSUED AT 323 AM EDT THU OCT 9 2014

NO HYDRO ISSUES THROUGH THE WEEKEND. SOME HEAVY RAIN MAY OCCUR
ALONG A SLOW MOVING FRONT MONDAY AND TUESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR LMZ844>849.

&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...JK
AVIATION...MEADE
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, Oct 9, 5:05 AM EDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 AM EDT THU OCT 9 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
505 AM EDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FROST AND FREEZING TEMPERATURES ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST AND FREEZING TEMPERATURES ARE EXPECTED FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-100915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
505 AM EDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OSTUNO

Nearby

Frost Advisories in Michigan, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.